Life-Threatening Reactions to Intravenous Protamine

Jerrold H. Levy, M. C. Tobin, L. L. Thomas, Michael E. Weiss, Daniel Nyhan, Zhikang Peng, Jan C. Horrow, E. Lowenstein, Carol Hirshman, N. Franklin Adkinson

Research output: Contribution to journalLetter

Abstract

To the Editor: Weiss et al. (April 6 issue)1 have made an important contribution by demonstrating the presence of IgE and IgG antibodies in patients with life-threatening protamine reactions after heparin reversal. However, they further suggest that screening of patients at high risk, such as those receiving insulin preparations containing protamine, may be of value. I question whether this approach is cost effective in view of the low incidence of protamine reactions. We have reported a 2 percent (1 of 50) incidence of protamine reactions in patients receiving neutral protamine Hagedorn insulin in our prospective study of 1551 cardiac-surgery patients,.

Original languageEnglish (US)
Pages (from-to)1684-1685
Number of pages2
JournalNew England Journal of Medicine
Volume321
Issue number24
DOIs
StatePublished - Dec 14 1989
Externally publishedYes

    Fingerprint

ASJC Scopus subject areas

  • Medicine(all)

Cite this

Levy, J. H., Tobin, M. C., Thomas, L. L., Weiss, M. E., Nyhan, D., Peng, Z., Horrow, J. C., Lowenstein, E., Hirshman, C., & Adkinson, N. F. (1989). Life-Threatening Reactions to Intravenous Protamine. New England Journal of Medicine, 321(24), 1684-1685. https://doi.org/10.1056/NEJM198912143212417